Alert archive / Iowa / Flash Flood Watches in 2016
Flash Flood Watch 15, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Sep 24, 2016, 3:55 PM CDT for 8 counties in Iowa. It took effect at Sep 24, 2016, 10:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2016, 3:55 PM CDT (20:55 UTC)
- In effect from
- Sep 24, 2016, 10:00 PM CDT
- Expired
- Sep 25, 2016, 6:52 AM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Franklin County, IA, Hancock County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
289 WGUS63 KDMX 242055 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CDT SAT SEP 24 2016 ...LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT... .THUNDERSTORMS OVER WESTERN IOWA WILL SLOWLY SPREAD EAST TONIGHT. THESE STORMS WILL BE MOVING FROM FROM SOUTHWEST TO NORTHEAST AHEAD OF A COLD FRONT AND WILL HAVE THE POTENTIAL FOR SEVERAL STORMS TO MOVE OVER THE SAME AREAS. THESE STORMS WILL ALSO BE EFFICIENT RAINFALL PRODUCERS AND THIS WILL LEAD TO THE POTENTIAL FOR HEAVY RAINFALL. THE REGION IS ALREADY QUITE SATURATED WITH NUMEROUS STREAMS STILL IN FLOOD AND SIGNIFICANT PONDING ALREADY IN PLACE. ADDITIONAL HEAVY RAINFALL WILL LEAD TO FLASH FLOODING. IAZ006-007-016-017-025>028-250500- /O.NEW.KDMX.FF.A.0015.160925T0300Z-160925T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD... MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE... EAGLE GROVE...CLARION...BELMOND...HAMPTON...PARKERSBURG... CLARKSVILLE...SHELL ROCK...GREENE...APLINGTON...ALLISON... DUMONT...WAVERLY 355 PM CDT SAT SEP 24 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IOWA AND NORTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL IOWA...BUTLER...CERRO GORDO...FRANKLIN...HANCOCK... WINNEBAGO...WORTH AND WRIGHT. IN NORTHEAST IOWA...BREMER. * FROM 10 PM CDT THIS EVENING THROUGH SUNDAY MORNING * HEAVY RAINFALL POTENTIAL ACROSS THE AREA COMBINED WITH ONGOING CONDITIONS MAY LEAD RENEWED FLASH FLOODING. GENERAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE EXPECTED HOWEVER AREAS WITH AMOUNTS IN EXCESS OF 2 INCHES MAY OCCUR. SMALL STREAMS AND AREAS THAT ALREADY HAVE SIGNIFICANT PONDING OF WATER MAY RESPOND QUICKLY TO THESE RAINFALL AMOUNTS. * AT THIS TIME, THE EXPECTED RAINFALL AMOUNTS ARE NOT ANTICIPATED TO HAVE A SIGNIFICANT IMPACT ON MAIN STEM STREAMS THAT ARE CURRENTLY RECEDING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
518 WGUS63 KDMX 250228 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 928 PM CDT SAT SEP 24 2016 ...LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT... .SHOWERS AND THUNDERSTORMS CONTINUE TO STREAM FROM KANSAS AND MISSOURI INTO IOWA AHEAD OF A COLD FRONT AND WILL HAVE THE POTENTIAL FOR SEVERAL STORMS TO MOVE OVER THE SAME AREAS REPETITIVELY. THESE STORMS WILL ALSO BE EFFICIENT RAINFALL PRODUCERS AND MAY LEAD TO HEAVY RAINFALL. THE REGION IS ALREADY QUITE SATURATED WITH NUMEROUS STREAMS STILL IN FLOOD AND SIGNIFICANT PONDING ALREADY IN PLACE. ADDITIONAL HEAVY RAINFALL WILL LEAD TO FLASH FLOODING. IAZ006-007-016-017-025>028-250900- /O.CON.KDMX.FF.A.0015.160925T0300Z-160925T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD... MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE... EAGLE GROVE...CLARION...BELMOND...HAMPTON...PARKERSBURG... CLARKSVILLE...SHELL ROCK...GREENE...APLINGTON...ALLISON... DUMONT...WAVERLY 928 PM CDT SAT SEP 24 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CENTRAL IOWA AND NORTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL IOWA...BUTLER...CERRO GORDO...FRANKLIN...HANCOCK...WINNEBAGO...WORTH AND WRIGHT. IN NORTHEAST IOWA...BREMER. * THROUGH SUNDAY MORNING * HEAVY RAINFALL POTENTIAL ACROSS THE AREA COMBINED WITH ONGOING CONDITIONS MAY LEAD TO RENEWED FLASH FLOODING OVERNIGHT. GENERAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE EXPECTED HOWEVER AREAS WITH AMOUNTS IN EXCESS OF 2 INCHES MAY OCCUR. SMALL STREAMS AND AREAS THAT ALREADY HAVE SIGNIFICANT PONDING OF WATER MAY RESPOND QUICKLY TO THESE RAINFALL AMOUNTS. SOME LOCATIONS FROM CENTRAL INTO SOUTHWEST IOWA HAVE RECORDED 1 TO 1.5 INCHES OF RAIN WITH THE STORMS THIS EVENING. * AT THIS TIME... THE EXPECTED RAINFALL AMOUNTS ARE NOT ANTICIPATED TO HAVE A SIGNIFICANT IMPACT ON MAIN STEM STREAMS THAT ARE CURRENTLY RECEDING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ SMALL
907 WGUS63 KDMX 250915 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 415 AM CDT SUN SEP 25 2016 ...LOCALLY HEAVY RAINFALL REMAINS POSSIBLE THIS MORNING... IAZ006-007-016-017-025>028-251500- /O.CON.KDMX.FF.A.0015.000000T0000Z-160925T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD... MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE... EAGLE GROVE...CLARION...BELMOND...HAMPTON...PARKERSBURG... CLARKSVILLE...SHELL ROCK...GREENE...APLINGTON...ALLISON... DUMONT...WAVERLY 415 AM CDT SUN SEP 25 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CENTRAL IOWA AND NORTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL IOWA...BUTLER...CERRO GORDO...FRANKLIN...HANCOCK...WINNEBAGO...WORTH AND WRIGHT. IN NORTHEAST IOWA...BREMER. * UNTIL 10 AM CDT THIS MORNING * THE THREAT FOR ISOLATED POCKETS OF HEAVY RAIN CONTINUE IN THE WATCH AREA THIS MORNING. GIVEN THE CURRENT SATURATED CONDITIONS...IT WOULD NOT TAKE MUCH ADDITIONAL RAINFALL TO CAUSE FLASH FLOODING. THE THREAT SHOULD DIMINISH QUICKLY BY MID MORNING AS A FRONT MOVES ACROSS THE AREA. * AT THIS TIME... THE EXPECTED RAINFALL AMOUNTS ARE NOT ANTICIPATED TO HAVE A SIGNIFICANT IMPACT ON MAIN STEM STREAMS THAT ARE CURRENTLY RECEDING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
353 WGUS63 KDMX 251152 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 652 AM CDT SUN SEP 25 2016 IAZ006-007-016-017-025>028-251300- /O.CAN.KDMX.FF.A.0015.000000T0000Z-160925T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD... MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE... EAGLE GROVE...CLARION...BELMOND...HAMPTON...PARKERSBURG... CLARKSVILLE...SHELL ROCK...GREENE...APLINGTON...ALLISON... DUMONT...WAVERLY 652 AM CDT SUN SEP 25 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IOWA AND NORTHEAST IOWA HAS BEEN CANCELLED. THE THREAT OF HEAVY RAINFALL HAS SUBSIDED, THEREFORE THE WATCH IS CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Sep 24, 3:38 PM CDT, 17 minutes earlier.
Area forecast discussion, Sep 24, 3:38 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 338 PM CDT Sat Sep 24 2016 .SHORT TERM.../This evening through Sunday/ Issued at 337 PM CDT Sat Sep 24 2016 Thunderstorms have developed over western Iowa. These storms are moving from south to north that is resulting in some training of storms and locally heavy rainfall with radar estimates over 1.5 inches in some areas across Crawford county The main surface boundary is still farther west across the eastern Dakotas and Nebraska but will be moving slowly east through the overnight. Moisture advection will continue overnight and will begin to saturate profiles with pwats again rising to around 2 inches. Deep layer shear values are modest in the 25 to 35 kt range and should support multicell clusters as opposed to more organized storms and as profiles saturate the potential for large hail will diminish with decreasing parcel acceleration potential aloft. There is the potential for cold pool development leading to a few damaging wind gusts with favorable 0-3 km theta-e differences. The saturating profiles helping creating deep warm cloud depths and the aforementioned pwats that are 225 to 250 percent above seasonal normals, will lead to efficient rain producing storms. Locally heavy rainfall will again be a concern with localized amounts over 2 inches possible. This may generate additional flash flooding especially in areas hit hard over the past several days. Will issue a flash flood watch to match MPX/ARX over the far northeast and in the region that already has a tremendous amount of standing water. Local emergency managers reports several roadways have just reopened over the past 24 hrs and additional heavy rainfall will likely cause renewed flash flooding. .LONG TERM.../Sunday night through Saturday/ Issued at 337 PM CDT Sat Sep 24 2016 Forecast concerns will mainly be centered around heavy rain/flooding from overnight convection and lingering showers/storms through Sunday morning. A strong cold front should be through the forecast area by 18Z Sunday with waning instability and shear so the threat for strong storms will be minimal. However any rainfall over the Northeast will be problematic as numerous river and areal flood warnings continue. Showers of moderate intensity will continue over the East through early to mid afternoon before the upper trough finally pushes through. There will be strong cold advection with this trough and colds may be slower to clear than models are suggesting so as a result I have lowered temps and gone below guidance for both Sunday and Monday. We will also have some pretty stiff winds on Monday making it feel quite fall-like...despite more sunshine. For Tuesday the trough that passes to our East begins to develop into a deep closed low over the Great Lakes in response to a building ridge over the Rockies and the West. It is this feature that the models do not handle well going forward. With a deepening low to our East and a building ridge to our West...that will put the region in a deep Northerly flow so while I went more with the model blends on day 4...this could be too warm as well and we may not see temps out of the 60s again. For Wednesday into late week the Western ridge works it's way over to the Upper Midwest and temps moderate into the 70's. The whole time though the forecast is dry so some relief is in site for the flooded portions of the state. Then for Friday and Saturday the Euro takes the low that develops over the Great Lakes and retrogrades it back into the Ohio Valley while the GFS pushes it off to the Southeast. The extended is still dry but the implications of the Euro would suggest at least some threat of precip over the East later next weekend. Both models develop a deep trough over the West in the Friday/Saturday time frame and both try to advect some moisture back into the Plains with precip chances...mainly West of the state. All this is going to be interesting to watch how the models resolve but sensible weather-wise for us...it will still be dry with seasonal temperatures in the 70s and lows in the 50s. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 637 AM CDT Sat Sep 24 2016 Low stratus and areas of fog are expected early in the Taf period at most locations with moisture trapped under a frontal inversion. This should begin to mix out as winds increase today ahead of approaching system. However, prior to mixing will see IFR conditions at most locations improving to VFR by 18Z. Showers and thunderstorms are expected to cross central Iowa tonight with a frontal boundary with MVFR to IFR conditions in and around the storms. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 10 PM CDT this evening through Sunday morning for IAZ006-007-016-017-025>028. && SHORT TERM...Donavon LONG TERM...FAB AVIATION...Cogil
Hazardous weather outlook, Sep 24, 5:09 AM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 509 AM CDT SAT SEP 24 2016 IAZ025>028-039-251015- WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK- 509 AM CDT SAT SEP 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NUMEROUS RIVER AND AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR NORTHERN IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS ON THE WARNINGS AND LATEST RIVER STAGES AND FORECASTS. THUNDERSTORMS RETURN TONIGHT INTO SUNDAY MORNING. HEAVY RAIN IS POSSIBLE ALONG WITH ISOLATED SEVERE THREAT. THE MAIN CONCERN WILL BE ADDITIONAL FLASH FLOODING AND EVEN EXACERBATE THE CURRENT RIVER FLOODING. IF SEVERE WEATHER DEVELOPS...THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LINGERING THUNDERSTORMS ARE POSSIBLE DURING THE MORNING SUNDAY. HOWEVER...THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO SUNDAY MORNING. IAZ004>007-015>017-023-024-033>038-044>050-057>062-070>075- 081>086-092>097-251015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 509 AM CDT SAT SEP 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS RETURN TONIGHT INTO SUNDAY MORNING. HEAVY RAIN IS POSSIBLE ALONG WITH ISOLATED SEVERE THREAT. THE POTENTIAL FOR LOCALLY HEAVY RAIN EXIST AND MAIN LEAD TO FLASH FLOODING. IF SEVERE WEATHER DEVELOPS...THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LINGERING THUNDERSTORMS ARE POSSIBLE DURING THE MORNING SUNDAY. HOWEVER...THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 9:58 AM CDT | River Flood Warning | DMX | Black Hawk | 44 hr |
| Sep 24, 4:55 PM CDT | Special Weather Statement | DMX | Calhoun, Webster | 65 min |
| Sep 24, 5:11 PM CDT | River Flood Warning | DMX | Marshall | 4 days |
| Sep 24, 5:46 PM CDT | River Flood Warning | DMX | Tama | 8 days |
Nearby
Flash Flood Watches in Iowa, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.